By Dr S.S. Gill
Ipoh Echo’s EYE HEALTH series continues with Consultant Eye Surgeon Dr S.S. GILL talking to us about SIDE EFFECTS OF MEDICINES THAT MAY AFFECT THE EYES.
Not all blurring vision or eye redness is caused by an illness or disease. It may also be caused by certain medication. In fact, there are a fair number of medications that may cause some blurring vision and other eye side effects. Thankfully, not every person develops these eye side effects! If eye side effects do occur, your general physician will be able to put you on an alternative medication. Always inform your physician about any unusual eye symptoms. Most medication cause only temporary visual disturbances and usually disappear over time once the medication is stopped. Highlighted here are some common medications that may have side effects on the eyes but are often overlooked.
In general, the eye effects depend on the type of medication consumed and the duration of use. Some common medication associated with vision problems include some heart medication for irregular heart beat such as amiodarone (Cordarone) and digoxin (Lanoxin); antimalarial drugs such as chloroquine (Aralen) and hydroxychloroquine (Plaquenil); corticosteroid medication like Prednisolone, erectile dysfunction drugs like sildenafil (Viagra), tadalafil (Cialis), vardenafil (Levitra), phenothiazines like chlorpromazine and thioridazine, breast cancer medication like tamoxifen, prostate medication tamsulosin (Flomax). The decision on whether you need to take a particular medication is best decided by your physician after weighing the benefits against the side effects.
If your regular physician has put you on a prescription drug, do take note of the name and dose of the medication in case you ever need to see another doctor for another ailment. This will avoid unnecessary avoidable problems from possible drug interactions prescribed by the second doctor.
Should your physician need to prescribe a medication associated with potentially serious eye effects, you will be referred for an eye check prior to starting any long-term treatment, and advised a regular eye check.
OVER THE COUNTER (OTC) MEDICATION
Medication commonly obtained from the local pharmacies which are used to treat a runny nose (rhinorrhea) and general allergies may cause light sensitivity and dry eyes. If you are on antihistamines, keep these side effects in mind. In most cases, the side effects are temporary and can be resolved by reducing the dosage amount or discontinuing the use of the medication altogether. Do keep your doctor informed about any OTC medication that you may be taking including any vitamins and herbal products too.